Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 293, NWS Raleigh, NC

August 11, 2009Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2009, 5:51 PM EDT for Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 5:51 PM EDT (21:51 UTC)
Expired
Aug 11, 2009, 6:45 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 3:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 112151
SVRRAH
NCC163-112245-
/O.NEW.KRAH.SV.W.0293.090811T2151Z-090811T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARRELLS...OR 15 MILES WEST OF WALLACE...
  MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARRELLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

THIS SEVERE THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

&&

LAT...LON 3460 7831 3466 7833 3472 7839 3476 7840
      3481 7817 3474 7819 3472 7814 3472 7811
      3470 7811 3466 7816 3457 7824 3455 7826
TIME...MOT...LOC 2151Z 276DEG 13KT 3471 7826

$$

BADGETT
2 follow-up statements
000 
WWUS52 KRAH 112219
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT TUE AUG 11 2009

NCC163-112245-
/O.CON.KRAH.SV.W.0293.000000T0000Z-090811T2245Z/
SAMPSON NC-
619 PM EDT TUE AUG 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HARRELLS...OR 12 MILES WEST OF WALLACE...MOVING EAST AT 15 MPH.

PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH
THIS STORM.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3460 7831 3466 7833 3472 7839 3476 7840
      3481 7817 3474 7819 3472 7814 3472 7811
      3470 7811 3466 7816 3457 7824 3455 7826
TIME...MOT...LOC 2219Z 276DEG 13KT 3472 7818

$$

BADGETT
000 
WWUS52 KRAH 112242
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT TUE AUG 11 2009

NCC163-112251-
/O.EXP.KRAH.SV.W.0293.000000T0000Z-090811T2245Z/
SAMPSON NC-
642 PM EDT TUE AUG 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY
EXPIRES AT 645 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN RALEIGH. OR CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1 8 0 0 
4 4 4 7 9 2 8.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3460 7831 3466 7833 3472 7839 3476 7840
      3481 7817 3474 7819 3472 7814 3472 7811
      3470 7811 3466 7816 3457 7824 3455 7826
TIME...MOT...LOC 2241Z 276DEG 13KT 3471 7808

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:32 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 11, 5:32 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE AUG 11 2009

.SYNOPSIS...

THE STRONG UPPER RIDGE OVER THE SOUTHEAST US WILL WEAKEN TONIGHT
THROUGH WEDNESDAY... AS AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT
APPROACHES THE AREA FROM THE WEST. NUMEROUS SHOWERS AND THUNDERSTORMS
ALONG WITH COOLER TEMPERATURES ARE EXPECTED THROUGH THE THE END OF
THE WORK WEEK... AS THE FRONT STALLS OVER THE AREA.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 532 PM TUESDAY...

THE SEVERE THUNDERSTORM WATCH WILL BE CANCELED IN FORSYTH...
DAVIDSON... AND GUILFORD COUNTIES AS THE OUTFLOW BOUNDARY HAD PASSED
INTO SE ALAMANCE AND RANDOLPH COUNTIES AS OF 530 PM. ALL OTHER
COUNTIES ORIGINALLY IN THE WATCH REMAIN IN THE WATCH THROUGH
02Z/TONIGHT.

CONSIDERING EXPANDING THE WATCH EAST AS THE BOUNDARY LAYER IS HOT
(TEMPS 95-100) WITH INVERTED V SOUNDING PROFILES. -BADGETT

REGARDING TEMPERATURES: CURRENT READINGS ARE RUNNING VERY CLOSE TO
YESTERDAYS PACE. WERE LIKELY TO SEE MORE CONVECTIVE SKY COVER BY
MID-LATE AFTERNOON THAN WHAT WE SAW MONDAY... BUT THIS SHOULD DO
LITTLE TO TEMPER MERCURY LEVELS. WILL BUMP HIGHS UP SLIGHTLY TO
94-99. WITH DEW POINTS EXPECTED TO BOTTOM OUT IN THE MID 60S TO NEAR
70... WE MAY ONCE AGAIN BE FLIRTING WITH HEAT INDEX VALUES CLOSE TO
105 DEGREES. VERY FEW PLACES ACTUALLY SAW AN EXTENDED TIME OF 105
DEGREE HEAT INDEX MONDAY... SO FACTORING IN THIS PLUS A FEW MORE
CLOUDS... WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME. BUT... SINCE
THIS IS DAY 3 OF THIS HOT SPELL... PEOPLE SHOULD CONTINUE TO
EXERCISE EXTRA CAUTION INTO THIS EVENING. WILL MENTION THIS IN THE
HAZARDOUS WEATHER OUTLOOK AS WELL. EXPECT VERY WARM LOWS TONIGHT...
70-76... WITH MOSTLY CLOUDY SKIES. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 250 PM TUESDAY...

WEDNESDAY WILL BE THE START OF WHAT APPEARS TO BE A VERY
ACTIVE/VERY WET PERIOD ACROSS CENTRAL NC.

FOR SEVERAL RUNS NOW NWP MODEL GUIDANCE SUGGESTS THAT A
CLOSED VORTEX/WEAK CLOSED LOW ALONG THE TAIL END OF THE
POSITIVELY TILTED UPPER TROUGH WILL DIG AND STALL OUT ACROSS
THE SOUTHERN APPALACHIANS. THE ATTENDANT SFC COLD FRONT WILL MERGE
WITH THE LEE SIDE TROUGH ALREADY IN PLACE ACROSS CENTRAL NC LATE
WEDNESDAY/WEDNESDAY NIGHT...BECOMING STATIONARY ACROSS THE AREA INTO
FRIDAY.

MODELS SHOW WIDESPREAD CONVECTION DEVELOPING WEDNESDAY BEFORE THE
COLD FRONT MOVES INTO THE AREA FROM THE WEST...DEVELOPING ALONG THE
LEE SFC TROUGH AND WITH THE INCREASING SHORTWAVE ENERGY ASSOCIATED
WITH THE STALLED MID-LEVEL WAVE OVER EASTERN TN/WESTERN CAROLINAS.
THE STORM PREDICTION CENTER HAS ALL OF CENTRAL NC IN A SLIGHT RISK
FOR SEVERE ON WEDNESDAY...HOWEVER WITH ALL MODEL GUIDANCE SHOWING
HIGH PRECIPITABLE WATER AROUND OR ABOVE 2 INCHES OVER THE REGION
EARLY WEDNESDAY...THERE REMAINS A GOOD DEAL OF UNCERTAINTY AS TO
WHETHER BOUNDARY LAYER DESTABILIZATION WILL BE SUFFICIENT ENOUGH TO
SUPPORT STRONG TO SEVERE CONVECTION. EASTERN AREAS STAND TO SEE THE
BEST CHANCE TO REALIZE SUFFICIENT SURFACE HEATING AND
DESTABILIZATION  WEDNESDAY AFTERNOON WITH THE GFS SHOWING 1500 TO
2000 J/KG OF MLCAPE ALONG AND EAST OF INTERSTATE 95. THE MODEST
30KTS OF BULK SHEAR IS SCATTERED THROUGHOUT THE DEEP 6KM LAYER...SO
WHILE NOT OVERLY IMPRESSIVE...THE SHEAR WILL BE ADEQUATE TO SUPPORT
MULTICELLULAR CONVECTION WITH THE MAIN THREAT BEING FROM WET
MICROBURSTS FROM PRECIP LOADING. HIGHS WEDNESDAY IN THE LOWER TO MID
80S NW PIEDMONT...MID 80S ACROSS CENTRAL PIEDMONT...TO UPPER
80S/AROUND 90 SANDHILLS AND SOUTHERN COASTAL PLAIN.

THE THREAT MAY TURN FROM SEVERE A THREAT TO A FLASH FLOOD THREAT
WEDNESDAY NIGHT THROUGH FRIDAY AS CENTRAL NC REMAINS IN A
CLIMATOLOGICALLY FAVORED PATTERN WITH THE 850 TROUGH/FRONT STALLED
OVER THE AREA...WITH DEEP MOISTURE IN PLACE AS PWATS REMAIN ABOVE
2.0 THROUGH THE PERIOD WITH A DEEP SOUTHERLY MOISTURE CONVERGENCE
OVER THE AREA...UPSTREAM OF THE UPPER WAVE. THE CONVECTION WILL BE
ENHANCED DIURNALLY AND WITH UPPER LEVEL FORCING AS THE MODELS SHOW
MULTIPLE VORT IMPULSES BREAKING AWAY FROM THE UPSTREAM VORTEX...ONLY
TO LIFT E/NE ACROSS THE AREA. THE RIGHT ENTRANCE REGION OF THE UPPER
JET STREAK EXTENDING DOWN THE MID-ATLANTIC SEABOARD MAY PROVIDE
ADDITIONAL UPWARD VERTICAL SUPPORT AS WELL BUT SHOULD WANE AS THE
NORTHERN PORTION OF THE MAIN UPPER SHORTWAVE TROUGH LIFTS OFF THE
NORTHEAST.  INSTABILITY WILL BE GREATLY LIMITED ACROSS ALL OF
CENTRAL WITH MODELS SUGGESTING ONLY MARGINAL INSTABILITY AVAILABLE.
THE MAIN CHALLENGE IS IDENTIFYING WHERE ACROSS THE AREA WILL SEE THE
HIGHEST QPF...EITHER IN THE NORTHWEST WITH POST-FRONTAL RAIN WHERE
THE BEST UPPER FORCING WILL BE PRESENT...OR IN THE EAST SOUTH AND
ALONG THE SURFACE FRONT...WHERE THE BEST INSTABILITY AND DEEPEST
MOISTURE WILL RESIDE. HPC HAS A WIDESPREAD SWATCH OF 2.0 TO 3.5
INCHES ACROSS THE AREA WITH THE HIGHEST AMOUNTS IN THE EAST. THE GFS
AND NAM ARE SPLIT WITH THE GFS KEEP THE HIGHER QPF TOTALS ACROSS THE
WEST WITH THE NAM FAVORING CENTRAL AND EASTERN AREAS. WILL UPDATE
THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON TO ADD THE MENTIONING
OF A FLASH FLOOD/HEAVY RAINFALL THREAT.

THE WIDESPREAD RAINFALL AND CLOUD COVER WILL BRING A WELCOME COOL
DOWN FROM THE RECENT HOT SPELL. THURSDAY LOOKS TO BE THE COOLEST
DAY WITH AFTERNOON TEMPS IN THE UPPER 70S NW PIEDMONT(POTENTIALLY
EVEN COOLER) TO LOWER TO MID 80S SOUTHEAST. HIGHS FRIDAY IN THE
LOWER TO MID 80S. MILD OVERNIGHT LOWS...FOR THE SAME REASONS...70 TO
75.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 320 PM TUESDAY...
SHEARED UPPER WAVE WILL CONTINUE TO WEAKEN AND POSSIBLY RETROGRADE
WEST NORTHWEST INTO THE OHIO VALLEY...BECOMING LESS OF AN INFLUENCE
AS  THE SUBTROPICAL RIDGE BECOMES RE-ESTABLISHED OVER THE
SOUTHEASTERN US THIS PERIOD. BY LATE WEEKEND AND INTO EARLY NEXT
WEEK...WILL SEE  MORE OF YOUR TYPICAL DIURNAL PULSE CONVECTION. WILL
HAVE A SLIGHT TO LOW CHANCE POP THROUGH THE PERIOD... HIGHEST EACH
AFTERNOON/EVENING. TEMPERATURES SHOULD AVERAGE RIGHT AROUND CLIMO
FOR MID AUGUST WITH VARIABLY TO MOSTLY CLOUDY SKIES EXPECTED.

&&

AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 210 PM EDT TUESDAY...

TWO LINES OF THUNDERSTORMS WILL CONTINUE TO AFFECT OUR REGION
THROUGH 02Z/TONIGHT. THE LINE HAD ALREADY PASSED KINT/KGSO... BUT
THE THREAT OF DAMAGING WINDS CONTINUES ALONG AND AHEAD OF THE LINE
MOVING EAST THROUGH THE PIEDMONT AT KRDU. THIS LINE SHOULD SAG SE
AND AFFECT KFAY AND KRWI THIS EVENING.

LOOKING AHEAD FROM LATE WEDNESDAY INTO SATURDAY...
UNSETTLED WEATHER PATTERN DEVELOPS FOR MUCH OF THE WORK WEEK TOWARD
THE WEEKEND AS AN UPPER LEVEL TROUGH APPROACHES AND STALLS OVER THE
REGION WHILE THE ENTRANCE REGION OF THE UPPER JET AND A MOIST
SOUTHERLY LOW LEVEL SETUP TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL PRODUCE REDUCED VSBYS AND CIGS
WITH PRECIP MOST WIDESPREAD WED NIGHT THROUGH FRI. REDUCED
VSBYS/CIGS ALSO POSSIBLE THURSDAY AND FRIDAY MORNINGS IN
FOG/STRATUS.

&&

.CLIMATE...
TUESDAY HIGH TEMPERATURE RECORDS

            8/11 TUE
RALEIGH     101/1999
GREENSBORO   95/1983

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL/BADGETT
NEAR TERM...BADGETT
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...BLAES/BADGETT
Hazardous weather outlook, Aug 11, 3:31 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT TUE AUG 11 2009

NCZ011-026>028-041>043-077-078-083>086-088-089-120945-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
331 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DRIFT EAST INTO THE AREA
LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY BE SEVERE
PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND FREQUENT TO
CONTINUOUS LIGHTNING STRIKES ARE ALSO PROBABLE WITH THE STRONGER
STORMS. THE HEAVY RAIN ASSOCIATED WITH THE STORMS MAY ALSO PRODUCE
MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. RAINFALL MAY BE EXCESSIVE IN
SPOTS...LEADING TO FLASH FLOODING ALONG CREEKS AND STREAMS AS WELL
AS FLOODING IN URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS.

NCZ007>010-021>025-038>040-073>076-120945-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-
331 PM EDT TUE AUG 11 2009

...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. RAINFALL MAY BE EXCESSIVE IN
SPOTS...LEADING TO FLASH FLOODING ALONG CREEKS AND STREAMS AS WELL
AS FLOODING IN URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS.

In the hours before

Special weather statement, Aug 11, 3:34 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT TUE AUG 11 2009

NCZ021-038-112130-
DAVIDSON-FORSYTH-
334 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND NORTHERN
DAVIDSON COUNTIES THROUGH 530 PM EDT...

AT 327 PM EDT...DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS
WITH VERY HEAVY RAIN 20 MILES WEST OF LEWISVILLE...MOVING EAST AT
30 MPH. THESE THUNDERSTORMS WILL LIKELY AFFECT LEWISVILLE...
PFAFFTOWN...STANLEYVILLE...SEDGE GARDEN AND KERNERSVILLE.

THE STRONGEST STORMS WILL HAVE GUSTY WINDS IN EXCESS OF 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

THE HEAVY RAIN WILL LIKELY RESULT IN DIFFICULT TRAVELING CONDITIONS
FOR THE EVENING COMMUTE HOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

BLAES
Special weather statement, Aug 11, 3:51 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT TUE AUG 11 2009

NCZ075-084>086-112045-
HOKE-MOORE-RICHMOND-SCOTLAND-
351 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND AND HOKE COUNTIES
THROUGH 445 PM EDT...

AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAUREL HILL...OR ABOUT 8 MILES NORTHWEST OF LAURINBURG...MOVING
NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...WAGRAM...BOWMORE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

BLAES
Special weather statement, Aug 11, 4:52 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT TUE AUG 11 2009

NCZ007-023-024-112145-
ALAMANCE-ORANGE-PERSON-
452 PM EDT TUE AUG 11 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PERSON...ALAMANCE AND
NORTHERN ORANGE COUNTIES THROUGH 545 PM EDT...

AT 452 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 9 MILES WEST OF
CONCORD TO UNION RIDGE TO ALTAMAHAW...OR ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF MILTON TO JERICHO TO 6 MILES NORTHWEST OF
BURLINGTON...MOVING EAST AT 15 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR
A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

WSS
Special weather statement, Aug 11, 5:30 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT TUE AUG 11 2009

NCZ075-083>086-112230-
ANSON-HOKE-MOORE-RICHMOND-SCOTLAND-
530 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...ANSON...
HOKE AND SCOTLAND COUNTIES THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MORVEN...OR ABOUT 9 MILES SOUTH OF WADESBORO...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MORVEN...DIGGS...HOFFMAN AND
CAMP MACKALL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

23
Local storm report, Aug 11, 5:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     4 SE MEBANE             36.04N 79.23W
08/11/2009                   ORANGE             NC   LAW ENFORCEMENT

            12 INCH DIAMETER TREE DOWN ON YARBOROUGH ROAD.

&&

SMITH
Local storm report, Aug 11, 5:51 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     ROXBORO                 36.40N 78.98W
08/11/2009                   PERSON             NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS PERSON COUNTY.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:55 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
Aug 11, 5:02 PM EDTSevere Thunderstorm WarningRAHGranville, Person43 min
Aug 11, 5:32 PM EDTSevere Thunderstorm WarningRAHDurham, Orange43 min
Aug 11, 5:40 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance55 min
Aug 11, 5:51 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake47 min
Aug 11, 6:16 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Wake, Warren44 min
Aug 11, 6:24 PM EDTSevere Thunderstorm WarningRAHMoore, Richmond51 min
Aug 11, 6:54 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren51 min
Aug 11, 7:19 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash56 min
Aug 11, 7:56 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.